November 7, 1986

Pentamidine-Associated Fatal Acute Pancreatitis

Author Affiliations

From the Division of Infectious Disease (Drs Zuger, EI-Sadr, Simberkoff, and Rahal) and the Department of Medicine (Dr Wolf), New York Veterans Administration Medical Center and New York University School of Medicine, New York. Dr Zuger is now with the University of Chicago Medical Center. Dr Rahal is now with New York Infirmary-Beekman Downtown Hospital.

JAMA. 1986;256(17):2383-2385. doi:10.1001/jama.1986.03380170099027

Severe hemorrhagic pancreatitis developed in a patient with the acquired immunodeficiency syndrome (AIDS) during pentamidine isethionate treatment for Pneumocystis carinii pneumonia. Despite prompt withdrawal of administration of the drug, the patient died of complications of pancreatitis. Pentamidine is known to be toxic to pancreatic islet cells, causing both hypoglycemia and hyperglycemia in clinical use. However, it rarely causes symptomatic pancreatitis. A review of the literature indicates that this is the second report of fatal pancreatitis associated with pentamidine therapy.

(JAMA 1986;256:2383-2385)